The structure of helical interplanetary magnetic fields





Citation of Original Publication

Goldstein, M. L., D. A. Roberts, and C. A. Fitch. “The Structure of Helical Interplanetary Magnetic Fields.” Geophysical Research Letters 18, no. 8 (1991): 1505–8.


This work was written as part of one of the author's official duties as an Employee of the United States Government and is therefore a work of the United States Government. In accordance with 17 U.S.C. 105, no copyright protection is available for such works under U.S. Law.
Public Domain Mark 1.0



The interplanetary magnetic field is known to be highly helical. Although the detailed spatial structure of the fields has yet to be elucidated, the helicity spectrum has been conjectured to result from a random walk in direction of a constant magnitude magnetic field vector. We demonstrate that a model using three-dimensional fluctuations with variations in |B| gives a good fit to the helicity spectrum as well as to other properties of the interplanetary magnetic field.